Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Midland/Odessa, TX

May 31, 2009Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 31, 2009, 9:45 PM CDT for Glasscock County, Midland County, Texas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 9:45 PM CDT (02:45 UTC)
Expired
May 31, 2009, 11:03 PM CDT
In force
78 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 010245
FFWMAF
TXC173-329-010545-
/O.NEW.KMAF.FF.W.0024.090601T0245Z-090601T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...
  EAST CENTRAL MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1245 AM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  THUNDERSTORMS PRODUCING VERY HEAVY RAINS OVER EAST CENTRAL
  MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES.  

* LOCATIONS IN THE WARNING INCLUDE SPRABERRY...TEXAS 158 FROM 12 
  MILES EAST OF MIDLAND THROUGH SPRABERRY TO THE INTERSECTION WITH  
  TEXAS 137...AND FM 1379 FROM SPRABERRY SOUTH TO THE INTERSECTION 
  WITH FM 1357.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3188 10195 3194 10189 3197 10172 3189 10165
      3177 10162 3169 10183 3171 10202

$$
1 follow-up statement
000 
WGUS74 KMAF 010403
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1103 PM CDT SUN MAY 31 2009

TXC173-329-010413-
/O.CAN.KMAF.FF.W.0024.000000T0000Z-090601T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-MIDLAND-
1103 PM CDT SUN MAY 31 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES...

AT 1103 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
EAST CENTRAL MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES. THEREFORE 
THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3188 10195 3194 10189 3197 10172 3189 10165
      3177 10162 3169 10183 3171 10202

$$



70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:26 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 31, 6:26 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT SUN MAY 31 2009

.DISCUSSION...
PLEASE SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS PORTIONS
OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. WE HAVE DECIDED TO
INCLUDE VCTS FOR MOST OF THE TERMINALS AND TEMPORARY TSRA GROUPS
FOR KMAF AND KHOB THROUGH THE EARLY EVENING HOURS...ALTHOUGH
CONFIDENCE IS FAIRLY LOW IN STORMS PASSING DIRECTLY OVERHEAD
CONSIDERING THE LIMITED COVERAGE AT THE MOMENT. WINDS WILL ALSO
BRIEFLY SHIFT FROM THE SOUTH SOUTHEAST BEHIND AN OUTFLOW BOUNDARY
AT THE KMAF TERMINAL WITHIN THE NEXT HOUR. THE CONVECTIVE ACTIVITY
WILL BEGIN TO DIMINISH WITH SUNSET...AND THE REMAINING CLOUDS
SHOULD SLOWLY DO THE SAME THROUGH THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT SUN MAY 31 2009/

DISCUSSION...

WATER VAPOR IMAGERY SHOWS A REX BLOCK WELL OFF THE CA COAST AND
SLOWLY SETTLING ESE...WHILE FURTHER EAST...A CUT-OFF LOW CENTERED
OVER NW NV SLOWLY MOVES ENE.  THIS FEATURE HAS DAMPENED/SHIFTED THE
UPPER RIDGE EAST...AND FLOW ALOFT OVER SE NM/W TEXAS IS GENERALLY
ZONAL AS A RESULT.  LATEST SFC ANALYSIS INDICATES THE THETA-E RIDGE
HAS SHIFTED TO THE EASTERN CWA...OVER WHICH A BROAD CU FIELD HAS
DEVELOPED.  AREA RADARS SHOW CONVECTION DEVELOPING OVER THE
SERRANIAS DEL BURRO ALONG THE THETA-E RIDGE...AND ATTEMPTING TO
DEVELOP OVER THE DAVIS MTNS.  HOWEVER...W/THE THETA-E RIDGE SO FAR
EAST...AND WEAKER UPSLOPE FLOW THAN YESTERDAY...OROGRAPHIC
CONVECTION WILL STRUGGLE UNTIL IT GETS OUT INTO THE PLAINS FURTHER
EAST...AND NOT BE AS WIDESPREAD AS YESTERDAY.  INSTEAD...BEST CHANCES
WILL BE IN THE EAST...OWING TO THE THETA-E RIDGE AND DIFFERENTIAL
HEATING.  KMAF 12Z RAOB ANALYSIS SHOWS PLENTY OF INSTABILITY TO WORK
WITH...CONTINUED ANEMIC SHEAR...STEEP MID-LEVEL LAPSE RATES...AND
OPTIMAL WET-BULB ZERO HEIGHTS...FOR SLOW-MOVING HAILERS AND A FLASH
FLOOD THREAT.

OTHERWISE...MODELS SHEAR OUT THE CUT-OFF LOW AND...ONCE IT MOVES OFF
TO THE NE...DIRTY RIDGING WILL RESUME ONCE AGAIN...RESULTING IN A
WARMING TREND MONDAY AND TUESDAY.  SFC RIDGE TO THE WEST AND LEESIDE
TROUGHING STILL FAVOR DRYLINE DEVELOPMENT BOTH DAYS...W/ISOLATED TO
SLIGHT CHANCES OF CONVECTION IN THE EAST...NEARER THE THETA-E
RIDGE.  TUESDAY NIGHT...COLD FRONT IS STILL PROGGED INTO THE
FA...W/THE GFS BRINGING IT INTO THE EXTREME NORTHERN ZONES BY 06Z
WEDNESDAY.  MODELS ARE STRONGER W/THE FRONT THAN 24 HRS
AGO...BRINGING MORE WIDESPREAD CHANCES OF CONVECTION...AND COOLER
TEMPS WEDNESDAY.  FROM THURSDAY FORWARD...CONTINUED GRADUAL WARMING
AND A DRY FCST ARE IN STORE AS REX BLOCK PUMPS UP AND UPPER RIDGE
OVER THE AREA.  MODELS ARE A LITTLE COOLER IN THE EXTENDED THAN
PREVIOUS RUNS...BUT STILL WELL ABOVE NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, May 31, 12:48 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1248 PM CDT SUN MAY 31 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1248 PM CDT SUN MAY 31 2009 /1148 AM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A
GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE
POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN
CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE MONDAY
AFTERNOON AND EVENING ACROSS MOST OF THE REGION...THEN TUESDAY
ACROSS THE PERMIAN BASIN ALONG A FRONT. A FEW STRONG TO MARGINALLY
SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS
PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE
THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 7:39 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT SUN MAY 31 2009

NMZ029-033-TXZ045-010115-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-GAINES-
639 PM MDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND
NORTHWESTERN GAINES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF HUMBLE CITY AT 639
PM MDT /739 PM CDT/...MOVING EAST AT 20 MPH.

PEOPLE IN EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

70
Special weather statement, May 31, 8:14 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT SUN MAY 31 2009

TXZ051-010145-
MARTIN-
814 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL MARTIN COUNTY.

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED TWO
THUNDERSTORMS WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS
NEAR 50 MPH.  THESE STORMS WERE LOCATED NEAR TARZAN...AND 4 MILES
NORTH NORTHWEST OF COURTNEY.

PEOPLE IN CENTRAL MARTIN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 31, 8:18 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT SUN MAY 31 2009

NMZ029-033-034-TXZ045-050-010145-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-GAINES-
ANDREWS-
818 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND WESTERN GAINES COUNTIES.

AT 815 PM CDT /715 PM MDT/...A LINE OF STRONG THUNDERSTORMS EXTENDED
FROM 25 MILES EAST OF MCDONALD NEW MEXICO...TO 5 MILES NORTHEAST OF
KNOWLES NEW MEXICO...TO JUST NORTHWEST OF HOBBS NEW MEXICO.  THIS
LINE OF STRONG STORMS IS MOVING EAST AT 20 TO 25 MPH.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

70
Special weather statement, May 31, 8:48 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT SUN MAY 31 2009

TXZ045-010215-
GAINES-
848 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF SEAGRAVES AT 847
PM CDT...MOVING NORTHEAST AT 15 TO 20 MPH. ANOTHER STRONG
THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST OF SEMINOLE...ALSO
MOVING NORTHEAST AT 15 TO 20 MPH.

PEOPLE IN WESTERN AND CENTRAL GAINES COUNTY...INCLUDING THE CITIES
OF SEAGRAVES AND SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

70
Special weather statement, May 31, 9:32 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
932 PM CDT SUN MAY 31 2009

TXZ062-063-010315-
GLASSCOCK-MIDLAND-
932 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN MIDLAND AND
SOUTHWESTERN GLASSCOCK COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF SPRABERRY AT 932
PM CDT...MOVING SOUTHEAST AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

70
Local storm report, May 31, 9:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             2 S SEMINOLE            32.69N 102.65W
05/31/2009  E0.88 INCH       GAINES             TX   TRAINED SPOTTER

&&

RYAN.BARNES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTFlash Flood WarningMAFHoward3 hr
May 31, 7:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan45 min
May 31, 7:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard38 min
May 31, 7:30 PM CDTSevere Thunderstorm WarningMAFHoward30 min
May 31, 7:41 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
May 31, 8:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan64 min
May 31, 8:57 PM CDTSevere Thunderstorm WarningMAFGaines48 min
May 31, 9:16 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines44 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningMAFGaines54 min
May 31, 9:50 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan43 min
May 31, 11:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan53 min
May 31, 11:54 PM CDTSevere Thunderstorm WarningMAFMartin66 min
Jun 1, 12:23 AM CDTSevere Thunderstorm WarningMAFAndrews67 min
Jun 1, 12:30 AM CDTFlash Flood WarningMAFAndrews, Howard, Martin3 hr
Jun 1, 12:41 AM CDTSevere Thunderstorm WarningMAFGaines64 min
Jun 1, 1:48 AM CDTFlash Flood WarningMAFGlasscock, Midland6 hr
Jun 1, 2:19 AM CDTAreal Flood AdvisoryMAFEctor116 min
Jun 1, 2:44 AM CDTAreal Flood AdvisoryMAFMidland2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.